Krokodil is a street name for “backstreet” made desomorphine, which is an opioid, sharing the same health risks as other opioids. Depending on how much has been taken, the health risks of opioids range from constipation, itching, nausea and retching, lethargy, dizziness or fainting, to suppression of normal breathing, respiratory arrest and death. It is reported that due to the nature of krokodil's production, it can be contaminated with the chemicals used during its manufacture, which can have additional harmful effects, such as:
possible brain damage with loss of motor skills; rapid local damage to blood vessels, muscles and bones near to injection sites resulting in abscesses, thrombophlebitis and gangrene; possible typical skin lesions around the injection site (reportedly green grey colour with a scaly appearance), which may lead to developing gangrene, which can result in the loss of a limb, and can be fatal; and other organ damage.
Krokodil is usually injected so carries the health risks associated with injecting opioids, such as damage to veins and arteries, which can lead to gangrene and infections. If needles, syringes and other equipment involved in injecting are shared there is the possibility of catching a serious infection like hepatitis B, hepatitis C and/or HIV/AIDS. Mixing any opioid with alcohol, or with other sedatives such as benzodiazepines, makes an overdose more likely, which can lead to a coma or respiratory failure and death.
There have been no confirmed cases of krokodil use in the United Kingdom. Therefore, there has been no assessment of the cost to the national health service.